Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 295, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2004, 2:34 PM CDT for Clay County, O'Brien County, Iowa. It was in force for 26 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2004, 2:34 PM CDT (19:34 UTC)
- Expired
- Jun 11, 2004, 3:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Clay County, IA, O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 2:40 PM CDT | HAIL 0.75 | 1 E Hartley, A | |
| Jun 11, 2:40 PM CDT | HAIL 0.75 | 1 E Hartley, A | |
| Jun 11, 2:40 PM CDT | HAIL 0.75 | 1 E Hartley, A | |
| Jun 11, 3:08 PM CDT | TORNADO | 1 Nw Everly, IA | 308 PM TO 315 PM...3 CONFIRMED TORNAOES IN EVERLY AREA. 4 OUTBUILDINGS ON FARM 1 MILE NORTH AND A 1/4 MILE WEST OF EVERLY DESTORYED. |
| Jun 11, 3:08 PM CDT | TORNADO | 2 W Everly, IA | |
| Jun 11, 3:08 PM CDT | TORNADO | 2 W Everly, IA | |
| Jun 11, 3:08 PM CDT | TORNADO | 2 W Everly, IA | |
| Jun 11, 3:10 PM CDT | TORNADO | Everly, IA | |
| Jun 11, 3:10 PM CDT | TORNADO | Everly, IA | |
| Jun 11, 3:10 PM CDT | TORNADO | Everly, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 1:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1910 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
038
WUUS53 KFSD 111934
SVRFSD
IAC041-141-112000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
233 PM CDT FRI JUN 11 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLAY COUNTY IN NORTHWEST IOWA
EASTERN OBRIEN COUNTY IN NORTHWEST IOWA
* UNTIL 300 PM CDT
* AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR HARTLEY...OR ABOUT 16 MILES WEST OF
SPENCER...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EVERLY AROUND 240 PM CDT
FOSTORIA AROUND 300 PM CDT
THE TORNADO WARNING CONTINUES FOR SOUTHERN CLAY COUNTY. THIS DOES
NOT REPLACE THE TORNADO WARNING FOR SOUTHERN CLAY.
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4321 9558 4291 9553 4307 9528 4324 9515
4326 9542
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:10 AM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jun 11, 10:10 AM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1010 AM CDT FRI JUN 11 2004 .DISCUSSION... STRONG UPPER WAVE INTO WRN SD AT 15Z. KOAX SOUNDING SHOWS THAT MSTR EXTENDS TO 800 MB SO AMPLE MOISTURE IS AVAILABLE IN THE ERN CWA. BASED UPON TIMING LEADING EDGE OF WAVE SHOULD REACH I29 CORRIDOR BY EARLY AFTERNOON. SFC ANALYSIS SHOWS THAT THE SFC WARM FRONT IS VERY CLOSE TO A KSUX TO KSLB LINE AS WINDS HAVE TURN STRONG SSE AT KTQE AND KDMS. EXPECT THAT WARM FRONT WILL BE BETWEEN KSUX AND KFSD BY 18Z...EXTENDING EAST TOWARD KSPW...AND COULD REACH THE MN/IA BORDER BY 21Z. LOW CLOUDS ACROSS NW IA ARE EXPECTED TO MIX OUT QUICKLY WITH SKIES BECOMING BKN BY NOON OVER THE ERN CWA. MEANWHILE...SFC COLD FRONT HAS JUST MADE IT TO THE JAMES VALLEY AND SHUD REACH I29 CORRIDOR BY EARLY AFTERNOON AS WELL. RAPID COOLING EXPECT IN THE MID LEVELS LATE MORNING AND EARLY AFTERNOON AND THIS..COMBINED WITH SYNOPTIC SCALE LIFT WILL ERODE ANY CAP. EXPECT THAT TSRA WILL DEVELOP AROUND NOON IN THE I29 CORRIDOR. WITH TEMPS EXPECTED TO RISE INTO THE LOW TO MID 80S AND DEW POINTS FROM 65 TO 70...THERE WILL BE AMPLE INSTABILITY IN PLACE AS LAPSE RATES REMAIN ABOVE 8 C/KM IN THE 700-500 MB LAYER. THERE IS ALSO A LOT OF DRY AIR AT MID LEVELS WHICH IS RESULTING A LOW WET BULB ZERO AND POTENTIAL FOR STRONG UPDRAFTS. SINCE SHEAR WOULD SUPPORT ROTATING SUPERCELLS... THERE IS A THREAT OF VERY LARGE HAIL...ESP IN SW MN AND PORTIONS OF NW IA. THERE MAY BE A SMALL TORNADO THREAT...PRIMARILY ALONG THE SFC WARM FRONT...BUT SUSPECT THAT DRY MID LEVELS WILL RESULT IN COLD RFD AND MORE HP SUPERCELLS WHICH COULD EVOLVE INTO BOWING SEGMENTS TOWARD THE ERN EDGE OF THE CWA. THIS WOULD FAVOR DAMAGING WINDS AS STORMS MOVE TOWARD KMML...KMWM AND KSPW. STORM SHOULD EXIT CWA BY EARLY EVENING. WITH SLOWER SFC FRONT AND POTENTIAL FOR EARLIER INITIATION...HAVE PUSHED SLIGHT CHC POPS WEST TOWARD YANKTON AND DE SMET. HAVE ALSO RAISED POPS TO LIKELY IN MUCH OF SW MN THIS AFTERNOON AND ADDED SEVERE WORDING TO ZONES IN SW MN AND NW IA. HAVE ALSO KEPT WINDS SE OVER THE ERN CWA MUCH OF THE DAY. NEW GRIDS ALREADY AVAILABLE AND NEW ZFP AVAILABLE BY 1530Z. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SCHUMACHER
Hazardous weather outlook, Jun 11, 11:36 AM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1136 AM CDT FRI JUN 11 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1136 AM CDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... TTHUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OR JUST EAST OF INTERSTATE 29 EARLY THIS AFTERNOON. STORM WILL RAPIDLY DEVELOP AND BECOME SEVERE WITH THE INITIAL THREAT BEING LARGE HAIL...IN EXCESS OF GOLF BALL SIZE...NEAR THE SOUTH DAKOTA BORDER. AS THE STORMS MOVE EAST THIS AFTERNOON...THE THREAT FOR DAMAGING WINDS WILL ALSO INCREASE. THE GREATEST THREAT FOR DAMAGING WINDS WILL BE EAST OF LINE FROM MARSHALL MINNESOTA TO IDA GROVE IOWA. THERE WILL ALSO BE A RISK OF AN ISOLATED TORNADO DURING THE AFTERNOON. THE THUNDERSTORMS ARE EXPECTED TO MOVE EAST OF THE AREA BY 7 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COUPLE OF LOW PRESSURE SYSTEMS WILL MOVE EAST OVER THE AREA. THE FIRST ONE SHOULD BRING A CHANCE OF THUNDERSTORMS LATE SATURDAY AFTERNOON AND EVENING...AND THE SECOND SYSTEM SHOULD AFFECT THE AREA LATE SUNDAY INTO MONDAY. THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL BE IN NORTHWEST IOWA...SOUTHEAST SOUTH DAKOTA...AND FAR NORTHEAST NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 1 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 2:53 AM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 37 min |
| Jun 11, 3:21 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 24 min |
| Jun 11, 3:45 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 30 min |
| Jun 11, 1:00 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 30 min |
| Jun 11, 1:30 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 30 min |
| Jun 11, 1:50 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 40 min |
| Jun 11, 2:15 PM CDT | Tornado Warning | FSD | Buena Vista, Clay | 30 min |
| Jun 11, 2:45 PM CDT | Tornado Warning | FSD | Clay | 30 min |
| Jun 11, 2:48 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Osceola | 42 min |
| Jun 11, 2:59 PM CDT | Tornado Warning | FSD | Clay | 31 min |
| Jun 11, 3:30 PM CDT | Tornado Warning | FSD | Clay | 30 min |
| Jun 11, 3:32 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 28 min |
| Jun 11, 3:37 PM CDT | Tornado Warning | FSD | Dickinson | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.